Proton pump inhibitors: Risks of long‐term use
Proton pump inhibitors are among the most commonly prescribed classes of drugs, and their use is increasing, in particular for long‐term treatment, often being over‐prescribed and used for inappropriate conditions. In recent years, considerable attention has been directed towards a wide range of adverse effects, and even when a potential underlying biological mechanism is plausible, the clinical evidence of the adverse effect is often weak. Several long‐term side effects have been investigated ranging from interaction with other drugs, increased risk of infection, reduced intestinal absorption of vitamins and minerals, and more recently kidney damage and dementia. The most recent literature regarding these adverse effects and their association with long‐term proton pump inhibitor treatment is reviewed, and the mechanisms through which these possible complications might develop are discussed.
Proton pump inhibitors (PPIs) are among the most commonly prescribed classes of drugs, widely used to treat patients with acid‐related disorders, such as gastroesophageal reflux disease and peptic ulcer. Their use is increasing, particularly for long‐term treatment, often being over‐prescribed and used for inappropriate conditions.1 PPIs are generally considered to be effective and well tolerated, with only rare and mild side effects in short‐term use PPIs, whereas concern and evidence on the potential long‐term complications of PPI therapy are increasingly emerging. The potential adverse effects range from interaction with other drugs, increased risk of infections, reduced intestinal absorption of vitamins and minerals, and more recently kidney damage and dementia, investigated mainly by case–control and cohort studies.
We have reviewed the most recent literature reporting possible associations between long‐term PPI treatment and adverse effects and discussed the mechanisms through which these complications might develop (Table 1).